Kentucky, 2013

Flooding in Kentucky, March 19 to 24, 2013

March 19 to 24, 2013 · NWS PAH · 2 events in 2 counties and zones

A couple of distinct rounds of heavy rain during late February and mid-March caused minor flooding along the Ohio and Green Rivers. Between March 14th and 18th, copious amounts of rain fell, with totals ranging from 1 to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of distinct rounds of heavy rain during late February and mid-March caused minor flooding along the Ohio and Green Rivers. Between March 14th and 18th, copious amounts of rain fell, with totals ranging from 1 to 2 inches. A few isolated thunderstorms pushed these rain amounts up to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 5:48 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 19, 5:48 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
648 AM CDT TUE MAR 19 2013

.UPDATE...
ISSUED AT 648 AM CDT TUE MAR 19 2013

UPDATED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 345 AM CDT TUE MAR 19 2013

CYCLONIC FLOW AROUND AN UPPER LOW OVER THE GREAT LAKES REGION WILL
KEEP A NORTHWEST FLOW PATTERN IN PLACE ACROSS THE REGION THROUGH
MID WEEK. CONSEQUENTLY...TEMPERATURES WILL REMAIN WELL BELOW
NORMAL.

DRY WEATHER WILL PREVAIL THROUGH MUCH OF THE SHORT TERM...THOUGH
THERE ARE A FEW NOTABLE EXCEPTIONS. THE FIRST COMES TONIGHT AS
WEAK UPPER LEVEL ENERGY ACCOMPANIES THE PASSAGE OF A REINFORCING
COLD FRONT. THIS SYSTEM IS MOISTURE STARVED...SO ANY PRECIPITATION
THAT FALLS WILL BE LIGHT...AND MUCH OF IT WILL EVAPORATE BEFORE
REACHING THE GROUND. AS A RESULT...FORECAST INCLUDES A MENTION OF
SPRINKLES AND/OR FLURRIES THROUGH THE NIGHT AND INTO THE FIRST FEW
DAYLIGHT HOURS ON WEDNESDAY. NORTHWEST WINDS WILL BE QUITE GUSTY
ON WEDNESDAY IN THE WAKE OF THIS SYSTEM...SUSTAINED 15 MPH WITH
GUSTS OF 20 TO 25 MPH.

DRY WEATHER WILL CARRY OVER INTO WEDNESDAY NIGHT AND EARLY
THURSDAY. HOWEVER...CLOUDS WILL BE ON THE INCREASE AHEAD OF A
DEVELOPING SYSTEM OVER THE PLAINS. INCREASING MOISTURE LIFTED
ISENTROPICALLY AHEAD OF THIS SYSTEM WILL LEAD TO A CHANCE OF
PRECIPITATION OVER MAINLY SOUTHEAST MISSOURI THURSDAY AFTERNOON.
TEMPERATURE PROFILES WILL BE COLD ENOUGH TO SUPPORT LIGHT
SNOW...BUT ENOUGH WARMING NEAR THE SURFACE MAY RESULT IN A
RAIN/SNOW MIX OVER SOUTHERN SECTIONS. ANY ACCUMULATION DURING THE
DAYLIGHT HOURS THURSDAY WILL BE CONFINED TO THE OZARK FOOTHILLS OF
SOUTHEAST MISSOURI...AND EVEN THIS SHOULD REMAIN BELOW ONE HALF
INCH.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 345 AM CDT TUE MAR 19 2013

MOISTURE SPREADING EAST FROM THE PLAINS IN ASSOCIATION WITH A MID
LEVEL WAVE...WILL ENCOUNTER HIGH PRESSURE FROM THE UPPER MIDWEST TO
SOUTHERN APPALACHIANS AND ITS DRIER AIRMASS THURSDAY NIGHT. BEST
CHANCE POPS FOR A WINTRY MIX WILL BE OVER THE SW 1/2 OF OUR CWFA.

WE BEGIN A TRANSITION TO SW FLOW ALOFT FRIDAY INTO THE WEEKEND AS
AN UPPER TROF DEVELOPS OVER WEST U.S. ALONG WITH A COUPLE OF H5
LOW CENTERS. THERE IS HIGH MODEL VARIABILITY WITH THE MOVEMENT OF
THE LOW CENTERS / MEAN TROF POSITION. GIVEN THE COMPLEXITY OF THE
FLOW REGIME AND IT BEING A TRANSITIONAL TIME OF YEAR...WILL NOT GO
TOO HIGH WITH POPS BUT MAINTAIN THEM BASED MORE UPON A REFLECTION OF
THE GEFS AND ECENS THROUGH THE WEEKEND AND EVEN EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY)
ISSUED AT 648 AM CDT TUE MAR 19 2013

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS AS MID LEVEL
CLOUDS INCREASE. THE PASSAGE OF A WEAK DISTURBANCE TONIGHT MAY BRING
A FEW SPRINKLES OR FLURRIES. WINDS TODAY WILL BE FROM THE NORTHWEST
AROUND 10 KNOTS WITH HIGHER GUSTS IN THE AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RJP
LONG TERM...CN
AVIATION...RJP
Hazardous weather outlook, Mar 19, 2:57 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 AM CDT TUE MAR 19 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
357 AM CDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MINOR ACCUMULATIONS OF SNOW ARE POSSIBLE LATE THURSDAY AFTERNOON
INTO THURSDAY NIGHT ACROSS PORTIONS OF SOUTHEAST MISSOURI...MAINLY
THE OZARK FOOTHILL REGION EAST TO DEXTER AND NEW MADRID. THERE IS
ANOTHER CHANCE OF SNOW SUNDAY NIGHT...MAINLY OVER SOUTHERN ILLINOIS
INTO SOUTHWEST INDIANA. HOWEVER...CONFIDENCE IN THE EVOLUTION AND
TRACK OF THE SUNDAY NIGHT WEATHER SYSTEM IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muhlenberg

When
March 19, 10:00 AM CST to March 23, 8:00 PM CST
Where
Muhlenberg County, Paradise to 0.96 mi W of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor flooding occurred along the Green River at Paradise. Some low-lying fields and woods near the river were flooded.

Flood, Henderson

When
March 22, 9:00 AM CST to March 24, 10:00 AM CST
Where
Henderson County, 1.92 mi WNW of Baskett to 2.72 mi N of Baskett
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.877, -87.504

Minor flooding occurred along the Ohio River in Henderson County. Some low-lying fields were underwater. A few river access roads were underwater. At the end of a secondary road near the confluence of the Green and Ohio Rivers, a 70-year-old man drowned after driving into floodwaters. The man was discovered by a sheriff's deputy on March 24 while on routine patrol. The water was close to chest deep when the deputy located him. It appeared the victim's truck had stalled in the water and that he attempted to walk out. The victim did not have a phone in his possession. County dispatch was notified of his stalled truck on March 22, but nobody was found during a search by rescue squad personnel.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Henderson2013-03-2270MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435618, 451396.